Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Wilmington, OH

March 20, 2003Madison County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Mar 20, 2003, 3:46 PM EST for Madison County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 3:46 PM EST (20:46 UTC)
Expired
Mar 20, 2003, 4:30 PM EST
In force
44 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Madison County, OH

The radar

The Cincinnati radar (KILN), 67 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 202046
SVRILN
OHC097-202130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
346 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN OHIO...

* UNTIL 430 PM EST...

* AT 346 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF LONDON...MOVING NORTHEAST AT 20
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHOCTAW LAKE...
  LONDON...
  LAFAYETTE...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3989 8352 3977 8335 4006 8327 4008 8349

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:45 PM EST, 1 minute earlier.

Area forecast discussion, Mar 20, 3:45 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EST THU MAR 20 2003

SO FAR HAVE SEEN JUST ISOLATED THUNDERSTORMS IN THE FORECAST AREA.
BUT CLUSTER OF STORMS WILL SOON BE MOVING IN FROM THE SOUTH WHILE
BULK OF ACTIVITY HAS BEEN TO THE WEST OF THE AREA. PLENTY OF
INSTABILITY AROUND WITH FAVORABLE WET BULB HEIGHTS SUGGEST SCATTERED
THUNDERSTORMS WITH HAIL INTO THE EVENING.

APPEARS THAT WEAKENING MCS WILL MOVE NORTHEAST UP THE OHIO VALLEY
LATER TONIGHT AHEAD OF MAIN SHORT WAVE. EXPECT THIS TO BRING AT
LEAST SOME RAINFALL TO THE ENTIRE AREA. THIS PRECIPITATION COULD
LINGER INTO FRIDAY MORNING ACROSS THE NORTHERN ZONES. THEN COLD
FRONT WILL SWING THROUGH DURING THE DAY. MIGHT BE SUFFICIENT LOW
LEVEL MOISTURE AND INSTABILITY TO DEVELOP SOME SHOWERS ALONG THE
BOUNDARY. HAVE GONE ALONG WITH WARMER HIGHS SUGGESTED BY ETA 2 METER
TEMPERATURES.

MODELS DIVERGE A BIT IN TIMING OF THE NEXT CLOSED LOW MOVING ACROSS
THE GREAT LAKES ON SATURDAY. BUT NO MATTER AS THE MAIN EFFECTS OF
THIS SYSTEM SHOULD STAY NORTH OF THE AREA. NEXT CHANCE OF
PRECIPITATION STILL APPEARS TO BE FOR TUESDAY AND WEDNESDAY.

.ILN...NONE.
Hazardous weather outlook, Mar 20, 3:48 AM EST, 11 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-201045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
348 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE FOUND OVER THE ENTIRE REGION TODAY.
THE ATMOSPHERE SHOULD BE ABLE TO SUPPORT SMALL HAIL IN MOST OF THESE
STORMS...AND A FEW OF THEM COULD PRODUCE LARGE HAIL AND POSSIBLY
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS REMAIN POSSIBLE TONIGHT INTO EARLY FRIDAY.
THESE STORMS MAY PRODUCE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FRANKS

In the hours before

Special weather statement, Mar 20, 11:50 AM EST, 3 hours 56 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1150 AM EST THU MAR 20 2003

A LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST ACROSS THE MID
MISSISSIPPI VALLEY THROUGH TONIGHT. AS IT DOES...SOUTHERLY WINDS OUT
AHEAD OF THE LOW WILL PULL WARM AND MOIST AIR INTO THE OHIO VALLEY.
THIS WILL ALLOW THE AIRMASS ACROSS THE REGION TO BECOME UNSTABLE
WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THROUGH THE
AFTERNOON.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...ALTHOUGH DAMAGING WINDS ARE ALSO
POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Mar 20, 3:26 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
326 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    MIDLAND                   OH   .88 INCH HAIL
03/20/03   CLINTON                        HAIL COVERING GROUND

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:48 PM ESTSevere Thunderstorm WarningILNBrown, Clinton57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.